Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Burlington, VT

January 8, 1998Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 8:35 AM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 8:35 AM EST (13:35 UTC)
Expired
Jan 8, 1998, 8:30 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 081336
FFWBTV
VTC011-090130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
835 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
AT 820 AM FLOODING WAS REPORTED ALONG THE PIKE RIVER IN EAST BERKSHIRE.
OVER AN INCH OF RAIN HAS FALLEN AND MORE HEAVY RAIN IS EXPECTED TODAY.
ALL RIVERS AND STREAMS WILL CONTINUE TO RISE AND OTHERS WILL OVERFLOW
THEIR BANKS THROUGH TONIGHT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TOx
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 2:15 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 AM EST THU JAN 8 1998

SVR ICE STORM CONT ACRS NRN VLYS.  WORST OF QPF WL OCCUR BTWN NOW
AND ABT 15Z PER RUC2 WITH AN ADDITL 1+ AS INTNS H8 THTE ADVCTN AND
CNVGG MVS NWD ACRS RGN.  RPTS OF TREES DOWN/POWER OUTAGES IN CHMPLN
VLY AND SITN WL ONLY GET WORSE.

TMPS BLO FRZG IN N VLYS AND ALG CNDN BDR SHD CHG LTL TDA.  DURG
HVIER BURSTS OF PCPN TMPS WL LKLY RISE DUE TO VRY WRM AIR ALF...BUT
SHD COOL DURG LGTR PCPN.

ETA HINTS AT WK SCNDRY SOUTH OF RGN WHICH WL KEEP LL NLY WND AND
COLD AIR IN VLYS.  ETA SNDGS DEPICT SHLW COLD AIR WELL AND KEEP LWST
2K FT BLO FRZG AT BTV/EFK/SLK TDA...COLD AIR DEEPER AT MSS ARND 3K
FT AND SUPPORTS SOME IP.  COLD AIR MORE SHLW AT MPV...ABT 1K FT AND
IT SHWS WRMG TDA.  RUT/VSF PROFILES SHW GOOD LL WRMG THRUT TDA AND
INDCT MAINLY RA...ALTHO CANT RULE OUT POCKETS OF FZRA IN DEEPEST
VLYS.

WORSE OF ICING TDA WL BE IN N VLYS AND NR CNDN BDR WITH MAINLY FZRA
TDA...WHILE HIR TRRN ABV 1000-1500 FT WL LKLY SEE MSTLY RA.  IN S VT
RPTS OF SOME ICING IN RUT/WNDSR CNTY BUT XPCT TMPS TO RISE ABV FRZG
IN TROUBLE SPOTS TDA BASED ON SNDGS.  CONT WSW INTO TNGT ACRS N
ZNS...BUT ALSO MNTN RA IN HIR TRRN.  CAN KEEP WWA FOR S VT IN PLC
FOR ERLY MRNG BUT IT WL LKLY BE DROPPED WITH LT MRNG UPDT.

NXT SERIOUS CONCERN IS FLOODING.  1+ PSBL BTWN NOW AND 15Z AND
PERSISTENT THTE ADVCTN AND PW/S IN EXCESS OF 1 WL KEEP STEADY RA
INTO TNGT...PSBLY TAPERING OFF LTR TNGT AS BEST ADVCTN LIFTS NWD.
GAGED RIVERS ARE RUNNG HI BUT ALL BLO BANKFULL AND FAIRLY STEADY OR
SLOWLY RISG.  COLD TMPS AND MIN SNWMELT CONTRIBUTING TO SLOW
RUNOFF...BUT EVENTUALLY WE WL LKLY SEE SGFNT RISES AND WDSPRD
FLOODG...PSBLY LTR TDA/TNGT.  REPORT OF SOME FLOODING ALG TRIBUTARY
OF AUSABLE IN TOWN OF N ELBA IN ESSEX CNTY...PRBLY RSLT OF MINOR ICE
JAM BUT NOTHING SGFNT SO FAR.

OCCLN APCHS RGN LT FRI...TMPS RISG IN N VLYS AFT OCCLN PSG.  NGM
CRANKING OUT SGFNT CNVCTV PCPN FRI WITH LI/S -8...BUT DONT BUY IT.
LGTR ETA QPF PREFERRED.  BASED ON ETA SNDGS PTYPE SHD BE MSTLY RA
EVERYWHERE XCP ST LAW VLY WHERE FZRA STILL LKLY IF ETA IS CORRECT.

KJC

In the hours before

Special weather statement, Jan 8, 4:03 AM EST, 4 hours 32 minutes before
NYZ026>031-034-035-VTZ001>012-081605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
403 AM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN
VERMONT THIS MORNING...

SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN
VALLEYS.  A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON
COUNTY NEW YORK WHERE NUMEROUS TREES AND POWER LINES ARE DOWN AND
SECONDARY ROADS ARE IMPASSABLE.

A BAD SITUATION WILL GET WORSE THROUGH THE MORNING AS OCCASIONAL
HEAVY RAIN CONTINUES WITH SUB-FREEZING TEMPERATURES.  ICING WILL BE
MOST SEVERE IN THE ST. LAWRENCE AND CHAMPLAIN VALLEYS WHERE ONE HALF
TO ONE INCH OF ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY.

MORE TREES AND POWER LINES WILL COME DOWN DUE TO THE WEIGHT OF THE
ICE...AND POWER OUTAGES WILL BECOME MORE WIDESPREAD.

ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN
THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED.  ACROSS THE HIGHER
TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY
RAIN TODAY.

IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT AREAS OF
FREEZING RAIN IS LIKELY EARLY THIS MORNING IN SOME OF THE DEEPER
VALLEYS.

THIS IS A VERY DANGEROUS SITUATION.  HEAVY ACCUMULATIONS OF ICE
WILL MAKE FOR TREACHEROUS TRAVEL IN THE WARNING AREA.  TRAVEL SHOULD
BE AVOIDED IF POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

CADIMA

&

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 5:03 AM ESTFlash Flood WarningBTVWashington5 hr
Jan 8, 11:27 AM ESTFlash Flood WarningBTVAddison, Chittenden, Lamoille, Washington12 hr
Jan 8, 11:27 AM ESTFlash Flood WarningBTVCaledonia, Orange, Windsor12 hr
Jan 8, 11:27 AM ESTFlash Flood WarningBTVRutland12 hr
Jan 8, 11:27 AM ESTFlash Flood WarningBTVEssex, Orleans12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.